Illinois, 2020

Tornado and Damaging Wind in Illinois, May 17, 2020

May 17, 2020 · NWS ILX · 2 events in 2 counties and zones

An advancing cold front triggered a line of thunderstorms during the afternoon of May 17th. One of the cells embedded within the line spawned a brief tornado near Elwin in Macon County: however, no damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An advancing cold front triggered a line of thunderstorms during the afternoon of May 17th. One of the cells embedded within the line spawned a brief tornado near Elwin in Macon County: however, no damage occurred. Other storm cells produced wind gusts of around 60 mph that caused minor damage east of Robinson in Crawford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 17, 2:30 PM CST, 36 minutes earlier.

Area forecast discussion, May 17, 2:30 PM CST, 36 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
330 PM CDT Sun May 17 2020

.SYNOPSIS...
Issued at 330 PM CDT Sun May 17 2020

A cold front will move from central Illinois into Indiana this
evening, resulting in showers and thunderstorms in central and
eastern Illinois this evening. An area of low pressure associated
with the front will move into Indiana by early Monday morning, and
then come to an abrupt halt. This will keep clouds and scattered
showers in the forecast for much of Illinois Monday and Tuesday,
along with cooler temperatures in the 60s.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 330 PM CDT Sun May 17 2020

A cold front, moving just east of the I-55 corridor at 3 pm will
set the stage for the weather this evening in central and eastern
IL. Strong low level moisture transport, increasing shear and a
coupled upper level jet/upper divergence will allow for expansion
of thunderstorms east of I-55. Still some question as to the
severity of the storms with instability limited to a narrow ribbon
of CAPES of 1500-2000 J/kg mainly in east central Illinois early
this evening. Due to precipitable water values of 1.6-1.8 inches
and the strong moisture transport in the low levels, the t-storms
should be efficient at producing heavy rain, so will keep the
Flash Flood Watch going until 7 pm east of I-55.

Most of the short range models and CAMs are showing that the
t-storms should exit eastern IL by 9 pm with the stacked surface
low in NW IL, drifting slowly eastward. Wrap around clouds and
spotty showers are expected to drop south and southeastward into
central IL toward daybreak. During the day Monday, the associated
upper low will drift SSE into central IL. This will keep clouds
and scattered showers across the forecast area, along with cool
temperatures in the lower 60s.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 330 PM CDT Sun May 17 2020

The short and medium range models are in fairly good agreement
that the upper low drifting through central IL Monday will
influence our weather through midweek. The presence of Tropical
Storm Arthur moving along the east coast will be the main culprit
for keep the upper low in the vicinity of the Ohio Valley into
Thursday, before finally getting a push out of the region. With
the position of the low expected to be in the lower Ohio Valley
Tuesday, another cloudy and showery day will be in store for
central and eastern IL. With the low wobbling a bit farther south
and then back northwest toward the upper OH Valley midweek,
mostly cloudy and cool conditions will prevail with spotty showers
Wed and Thu.

After the low finally gets a kick toward the Appalachians Friday,
a few showers may linger in eastern IL. However, rising upper
level heights and an increasing southerly low level flow will
finally allow temperatures to climb toward seasonal levels Friday.
Upper level ridging is then expected to rapidly develop across our
region next weekend resulting in temperatures climbing well into
the 80s. The increasing low level warm advection will also mean
yet another chance of showers and thunderstorms with the warmer
conditions as our wet weather pattern the past month continues.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1250 PM CDT Sun May 17 2020

An active period with varying conditions can be expected at all of
the central and eastern IL TAF sites the next 18-24 hours with
afternoon convection, ceilings from LIFR to VFR and wind shifts.

Just before 18z a cold front extended from about KMLI to a bit
east of KUIN. A warm front was well to the north of the forecast
area, with much of central IL in the warm sector. Scattered
showers and isolated t-storms were present in the warm sector,
along with gusty south winds. As the cold front progresses
eastward through central IL this afternoon, thunderstorms will
become more widespread along and just ahead of the boundary.
Ceilings will generally be MVFR ahead of the front, although a dip
to IFR levels is expected in the thunderstorms.

The front is expected to reach eastern IL/I-57 corridor just
before 00z. After the frontal passage the wind will shift from the
west and slightly drier air could allow ceilings to rise to VFR
levels into early evening across parts of central IL. This will be
short lived though, as an upper level low - in central IA at 18z -
drops to the southeast into west central IL by daybreak. This will
spread IFR ceilings and scattered showers back into central
Illinois, which will persist through Monday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday morning for ILZ051.

Flash Flood Watch until 7 PM CDT this evening for ILZ038-042>046-
052>055-061.

&&

SYNOPSIS...Miller
SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Miller
Hazardous weather outlook, May 17, 10:48 AM CST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1148 AM CDT Sun May 17 2020

ILZ027-028-036-181300-
Fulton-Knox-Stark-
1148 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected across the area this
afternoon. Severe weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ029>031-037-041-181300-
Marshall-Mason-Peoria-Tazewell-Woodford-
1148 AM CDT Sun May 17 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will occur across the area through this
afternoon. There is a marginal risk that some of the storms could
be strong to severe. Damaging winds will be the main threat, with
an isolated tornado possible.

Additional rainfall will be around an inch. This amount of rain
may cause flash flooding and ponding of water in flood prone
areas.

The Illinois River at Henry and downstream will remain in flood
through next week.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

The Illinois River at Henry and downstream will remain in flood
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly between 1 and 6 pm.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ047-049-050-181300-
Cass-Morgan-Scott-
1148 AM CDT Sun May 17 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected across the area this
afternoon. Severe weather is not expected at this time.

Additional rainfall will be around an inch. This amount of rain
may cause flash flooding and ponding of water in flood prone
areas.

The Illinois River at Havana and downstream will remain in flood
through next week.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

The Illinois River at Havana and downstream will remain in flood
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-181300-
Schuyler-
1148 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are expected across the area this
afternoon. Severe weather is not expected at this time.

The Illinois River at Henry and downstream will remain in flood
through next week.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

The Illinois River at Havana and downstream will remain in flood
through next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042-048-181300-
Logan-Menard-
1148 AM CDT Sun May 17 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will occur this afternoon, and early this
evening. There is a marginal risk that some of the storms could
be strong to severe. Damaging winds will be the main threat, with
an isolated tornado possible.

Additional rainfall will range from 1 to 1.5 inches. This amount
of rain may cause flash flooding and ponding of water in flood
prone areas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly between 1 and 7 pm.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ051-181300-
Sangamon-
1148 AM CDT Sun May 17 2020

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will occur this afternoon, and early this
evening. There is a marginal risk that some of the storms could
be strong to severe. Damaging winds will be the main threat, with
an isolated tornado possible.

Additional rainfall will be around an inch. This amount of rain
may cause flash flooding and ponding of water in flood prone
areas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly between 1 and 7 pm.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ038-043>046-052>055-061-181300-
Champaign-Christian-De Witt-Douglas-Macon-McLean-Moultrie-Piatt-
Shelby-Vermilion-
1148 AM CDT Sun May 17 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM CDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will occur this afternoon and early this
evening. There is a slight risk that some of the storms could
become severe with brief damaging winds and isolated tornadoes.

Additional rainfall will range from 1 to 1.5 inches. This amount
of rain may cause flash flooding and ponding of water in flood
prone areas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly between 1 and 8 pm.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ056-057-062-063-066>068-071>073-181300-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Richland-
1148 AM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will occur this afternoon and early this
evening. There is a slight risk that some of the storms could
become severe with brief damaging winds and isolated tornadoes.

Additional rainfall will be around an inch. This amount of rain
may cause ponding of water in flood prone areas.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed, mainly between 1 and 8 pm.
Please relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Goetsch

In the hours before

Local storm report, May 17, 2:14 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       1 NW HARRISTOWN         39.85N 89.07W
05/17/2020  M1.36 INCH       MACON              IL   MESONET

            24 HOUR RAINFALL SINCE LATE SATURDAY AFTERNOON

&&

07
Local storm report, May 17, 2:17 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     HEAVY RAIN       LANE                    40.13N 88.85W
05/17/2020  M1.12 INCH       DE WITT            IL   MESONET

            RAINFALL SINCE EARLY SATURDAY EVENING

&&

07
Local storm report, May 17, 2:19 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
319 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
05/17/2020  M1.04 INCH       PEORIA             IL   MESONET

            RAINFALL SINCE LATE SATURDAY AFTERNOON

&&

07
Local storm report, May 17, 2:24 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HEAVY RAIN       3 NW NORMAL             40.55N 89.04W
05/17/2020  M1.82 INCH       MCLEAN             IL   MESONET

            RAINFALL NEAR THE CORN CRIB ON NORTHWEST SIDE OF NORMAL
            SINCE EARLY SATURDAY EVENING

&&

07
Local storm report, May 17, 2:46 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
346 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       2 ENE URBANA            40.12N 88.17W
05/17/2020  M1.80 INCH       CHAMPAIGN          IL   MESONET

            RAINFALL SINCE EARLY SATURDAY EVENING

&&

07
Local storm report, May 17, 2:48 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
348 PM CDT SUN MAY 17 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       ARTHUR                  39.72N 88.47W
05/17/2020  M1.60 INCH       DOUGLAS            IL   MESONET

            RAINFALL SINCE EARLY SATURDAY EVENING

&&

07

The radar

The Lincoln radar (KILX), 55 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Macon

When
May 17, 3:06 PM CST to 3:14 PM CST
Where
Macon County, 2.09 mi NNE of Macon to 1 mi ENE of Elwin
Rating
EF0
Path length
4.04 mi
Path width
75 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
39.730, -88.991

A tornado touched down in an open field 1.2 miles north-northeast of Macon at 4:06 PM CDT. It tracked northeastward and dissipated about 1.1 miles east-northeast of Elwin at 4:14 PM CDT. Minor damage to trees was reported.

Thunderstorm Wind, Crawford

When
May 17, 4:31 PM CST to 4:36 PM CST
Where
Crawford County, 3 mi E of Robinson
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.000, -87.674

Shingles were blown off a house and a few small tree branches were knocked down.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891187, 891189.